Q. I am concerned about serotonin syndrome. Please advise.

 

Questions 


Hi doctor,

I am under treatment for OCD and anxiety symptoms. I have had very hard months with extreme anxiety, panic attacks and depersonalization. Now, I am on Duloxetine 60 mg (will stop in the next 7 weeks), Paroxetine 20 mg (will be reduced in the following weeks), Clomipramine hydrochloride 100 mg per day (will be raised to 225 after 4 weeks) and Risperidone 0.5 mg per day. I trust my psychiatrist. She is talented and very experienced. When I talked about my concerns on serotonin syndrome, she told me that it is not going to happen. But, I am still afraid of adverse effects, seizures, etc. I have started Clomipramine hydrochloride 30 mg per day around two weeks ago. Whenever I increase the dosage, the following day my anxiety symptoms increase. Also, I have myoclonus in my feet and hands. It occurs just one time for around 10 to 15 minutes. Do you think that I am in danger by using those combinations of drugs? Also, are those muscle jerking, alarms of a potential seizure?

 

 

Answered


Hi,

Welcome to dr.sitehome.info.

  • There is always a possibility of serotonin syndrome when two or more serotonergic antidepressants are being used.
  • However, Clomipramine and an SSRI (selective serotonin reuptake inhibitor) like Paroxetine are frequently used together in resistant OCD (obsessive-compulsive disorder) cases without any major increase in the number of reported serotonin syndrome cases.
  • Duloxetine, in my opinion is increasing the risk more, being a third drug. However, if picked up early, serotonin syndrome can be aborted in early stage.
  • The warning symptoms will be high fever, diarrhea, muscle twitching, difficulty in orientation and insomnia. If you observe any of these, then you need to contact your doctor soon.
  • Secondly, you cannot stop medicines like Duloxetine and Paroxetine cold turkey. Gradually stopping them is the way out. So, you should not just stop them suddenly because of the fear of serotonin syndrome.
  • Thirdly, I would recommend increasing the dose of Clomipramine more gradually than planned when doses of Duloxetine and Paroxetine have been sufficiently lowered. This is because the risk of serotonin syndrome is dependent on the doses of combined drugs.
  • Those jerks that you describe are known as myoclonic jerks and they are a type of seizure themselves.
  • You said that they occur only on the next day of increasing Clomipramine dose. If they become more frequent, vigorous and lasts for subsequent days as well, then there is a possibility of having a generalized seizure.
  • More gradually increasing the dose of Clomipramine should reduce these jerks and the seizure risk too.
  • If the jerks and anxiety are troublesome some day, then I suggest 0.5 mg of Clonazepam on as needed basis on that day. It reduces anxiety, myoclonic jerks and also prevents a potential seizure. Consult your specialist doctor and discuss with him or her.

For further information consult a psychiatrist online –>https://www.dr.sitehome.info/ask-a-doctor-online/psychiatrist

 

 

#,#about,#advise?,#am,#concerned?,#please,#serotonin,#syndrome,I,Q.

Medical Questions

Facebook Comments

Post a comment